Influenza (the flu) is a viral infection that causes a sudden onset of high fevers, cough, sore throat, aches and pains and headaches. The flu can be a serious illness, especially in older people, children and people with other health conditions. The good news is that there are treatments available to help you feel better, as well as medicines that act against the influenza virus to help you recover faster.
Not everyone with flu needs the same treatments, and not all medicines are suitable for all people. Which treatments are right for you will depend on your symptoms and whether you are at increased risk of severe disease and complications.
Check with your pharmacist when choosing cold and flu medicines – they can help you to choose a product that relieves most or all of your symptoms. It’s especially important to get advice if you are taking medicines for another condition.
And remember that while treatments can help reduce the effect of flu symptoms, it’s better to take steps to avoid getting the flu in the first place. Influenza vaccination is the best way to protect yourself and others from the flu.
Treating pain and fever when you have flu
Medicines that relieve fever symptoms and pain (including muscle aches and headache) can help you feel better when you have flu. Paracetamol and ibuprofen can be used in both adults and children with flu.
Aspirin should not be given to children or teenagers, because it can cause a serious complication known as Reye’s syndrome.
Cold and flu medicines
There is a variety of cold and flu medicines in Australia that can be taken to relieve flu symptoms, including runny nose, cough, aches and pains and fevers. Different preparations are available and some contain several ingredients. Cold and flu medicines are available at pharmacies, supermarkets and online.
Some of the ingredients that these medicines may contain include:
- analgesics (painkillers);
- decongestants (to help treat a blocked or stuffy nose);
- antihistamines (to help treat sneezing and runny nose); and
- cough suppressants (for a dry cough).
Expectorants, or mucolytics, can also be taken for a wet (productive or chesty) cough.
Take care to carefully check the ingredients of any cold or flu formulations that you take so that you don’t double up on ingredients, especially paracetamol, ibuprofen or antihistamines. If you take a combination product and then also take additional medicines, you risk overdosing on some of the ingredients.
Side effects of cold and flu preparations will depend on the formulation used. Some preparations are not suitable for use with other medicines or for people with certain health conditions. Always check with your doctor or pharmacist before taking these preparations.
Cold and flu medicines should not be used by children younger than 6 years. For older children, always check with your doctor or pharmacist whether the product is safe for your child. Aspirin and cold and flu preparations containing aspirin should not be given to children and teenagers.
Antiviral medicines for influenza
Antiviral medicines help your body fight against the flu virus. They can help you get better a little faster, reduce the severity of symptoms and prevent complications. Antivirals can also reduce the risk of spreading the infection to others.
There are 2 antiviral medicines currently available on prescription in Australia to treat flu.
- Oseltamivir (brand name Tamiflu) is available as capsules that you swallow or as powder that is mixed with water to be swallowed. It can be prescribed for adults and children.
- Zanamivir (brand name Relenza) comes as a powder that you inhale through your mouth using a special device that comes with the medicine. It can be used in adults and children older than 5 years.
Possible side effects associated with antiviral medicines include:
- nausea and vomiting;
- feeling light-headed;
- skin rash;
- delirium; and
Zanamivir may cause shortness of breath, especially in people with asthma or other breathing problems. Taking oseltamivir with food may reduce symptoms of nausea and vomiting.
Can anyone take antiviral medicines?
Most people get better from flu on their own within a week or so without the need for antivirals. However, the flu can be a serious illness, especially in older people, children, pregnant women and people with other health conditions. Antiviral medicines are recommended for these people, who are at risk of developing severe symptoms or complications from influenza. Antivirals are also recommended for people with severe symptoms.
Antivirals provide most benefit when taken within 48 hours of symptoms developing. See your doctor as soon as symptoms develop, especially if you are at increased risk of severe disease.
Self-care when you have the flu
Simple things you can do to help you feel better if you have influenza include drinking plenty of fluids and getting plenty of rest.
Stay in bed for one to 3 days to help your body recover and to reduce the likelihood of infecting other people. Drink plenty of water and clear soups to keep yourself well hydrated.
Home remedies for symptoms of sore throat, cough and aches and pains are also worth a try. Drinking warm water with honey and lemon or throat lozenges can help soothe a sore throat. Honey can also help relieve a dry cough. A heat pack may help soothe sore muscles but take care not to get overheated if you are feverish.
How long until I should be feeling better?
Most flu symptoms should start to improve within a few days to a week but some symptoms, especially a dry, irritating cough, may stick around for a couple of weeks.
It’s also not unusual for people recovering from flu to feel tired for several weeks, so make sure you continue to take it easy in the weeks following a bout of flu.
What to do if you’re not getting better
If you are not feeling better or are getting worse, you should see your doctor. Also see your doctor if you develop new symptoms, are not getting any relief from self-care and cold and flu medicines or are not feeling like eating and drinking.
Your doctor may recommend antivirals if you have a severe case of flu. If you have severe symptoms see your doctor straight away so that you can get the most benefit from the antiviral medicines.
Do I need antibiotics?
Influenza is caused by a virus, so antibiotics do not help. However, antibiotics are needed in people who develop a bacterial infection (such as bacterial pneumonia) following the flu. Your doctor may suspect bacterial pneumonia if your flu symptoms start to improve and then get worse again, especially if you develop a wet (productive) cough.
Having flu during pregnancy
Having the flu while pregnant is more risky than usual. Pregnant women are at increased risk of getting the flu, and if they do get it, they have a higher risk of severe disease and developing complications. Having the flu while pregnant can increase the risk of going into premature labour.
Treating flu when pregnant
Pregnant women with flu-like symptoms should see their doctor as soon as they become unwell. Antiviral medicines are often recommended for pregnant women, and these medicines work best when given within the first 48 hours of the illness. Antivirals can reduce the amount of time that you feel unwell, as well as reduce the severity of the flu and the likelihood of developing complications.
Some cold and flu medicines and pain relievers are not suitable for women who are pregnant or breast feeding. Always check with your doctor or pharmacist before taking any pain relievers or cold and flu preparations while you are pregnant or breast feeding.
Get vaccinated to avoid flu in the first place
If you are pregnant or planning a pregnancy, you should ask your doctor about the best time to be immunised against influenza. In Australia, flu shots are free for pregnant women. They are safe at any stage of pregnancy, and having the flu shot during pregnancy also protects your baby from flu for their first 6 months.
Last Reviewed: 13/03/2019
1. BMJ Best Practice. Influenza infection (updated Jan 2019). https://bestpractice.bmj.com (accessed Feb 2019).
2. Influenza (published November 2014). In: eTG complete. Melbourne: Therapeutic Guidelines Limited; 2019 Jan. https://tgldcdp.tg.org.au (accessed Feb 2019).
3. Royal Children’s Hospital Melbourne. Influenza (the flu) (updated May 2018). https://www.rch.org.au/kidsinfo/fact_sheets/influenza_the_flu/ (accessed Feb 2019).
4. Centers for Disease Control and Prevention (CDC). Influenza (flu) treatment (updated 1 Oct 2018). https://www.cdc.gov/flu/treatment/index.html (accessed Feb 2019).
5. NPS Medicinewise. Respiratory tract infections (RTIs) - nose, throat and lungs (published 14 Apr 2017). https://www.nps.org.au/medical-info/consumer-info/respiratory-tract-infections-rtis-nose-throat-and-lungs (accessed Feb 2019).
6. Royal Australian and New Zealand College of Obstetricians and Gynaecologists. Influenza vaccination during pregnancy (and in women planning pregnancy). https://www.ranzcog.edu.au/RANZCOG_SITE/media/RANZCOG-MEDIA/Women%27s%20Health/Statement%20and%20guidelines/Clinical-Obstetrics/Influenza-vaccination-in-pregnancy-(C-Obs-45)-Review-March-2017.pdf?ext=.pdf (accessed Feb 2019).
Influenza - the flu
While a cold can make you feel under the weather, it’s not the same as the flu. Having influenza can make you feel miserable and tends to lay you flat for at least a few days, and often for a week or so.
Colds: commonsense not antibiotics
If you have a cold, commonsense self-care measures and over-the-counter medicines can help to relieve symptoms. Antibiotics are not helpful in treating the common cold, which is caused by a virus.
Symptoms of pneumonia usually depend on the cause, but common symptoms include cough, chest pain, fever and breathlessness. Young people usually recover quickly, but many people feel tired for several weeks afterwards.
Both children and adults get asthma, and while there is no cure, most people are able to control their symptoms by avoiding their triggers and taking medicines.
Common cold treatments
Nothing will cure a cold, but there are treatments that can help. Rest, fluids, home remedies and medicines can relieve common cold symptoms and should have you feeling better within a few days.